Please use this identifier to cite or link to this item: https://ahro.austin.org.au/austinjspui/handle/1/20303
Title: HLA-A*32:01 is strongly associated with vancomycin-induced drug reaction with eosinophilia and systemic symptoms.
Austin Authors: Konvinse, Katherine C;Trubiano, Jason A ;Pavlos, Rebecca;James, Ian;Shaffer, Christian M;Bejan, Cosmin A;Schutte, Ryan J;Ostrov, David A;Pilkinton, Mark A;Rosenbach, Misha;Zwerner, Jeffrey P;Williams, Kristina B;Bourke, Jack;Martinez, Patricia;Rwandamuriye, Francois;Chopra, Abha;Watson, Mark;Redwood, Alec J;White, Katie D;Mallal, Simon A;Phillips, Elizabeth J
Affiliation: Department of Medicine, University of Melbourne, Parkville, Victoria, AUS, 3050
Department of Clinical Immunology, Fiona Stanley Hospital, Murdoch, Western Australia, AUS
Department of Clinical Immunology, Royal Perth Hospital, Perth, Western Australia, AUS
Division of Pathology and Laboratory Medicine, School of Medicine, Faculty of Medicine, Dentistry and Health Sciences, University of Western Australia, Crawley, Western Australia, AUS
Institute for Immunology and Infectious Diseases, Murdoch University, Murdoch, Western Australia, AUS
Department of Pharmacology, Vanderbilt University Medical Center, Nashville, Tennessee, USA
Department of Pathology, Microbiology and Immunology, Vanderbilt University Medical Center, Nashville, Tennessee, USA
Division of Infectious Diseases, Department of Medicine, Vanderbilt University Medical Center, Nashville, Tennessee, USA
Department of Infectious Diseases, Austin Health, Heidelberg, Victoria, Australia
The National Centre for Infections in Cancer, Department of Infectious Diseases, Peter MacCallum Cancer Centre, Parkville, Victoria, AUS
Department of Dermatology, Vanderbilt University Medical Center, Nashville, Tennessee, USA
Department of Dermatology, Hospital of the University of Pennsylvania, Philadelphia, Pennsylvania, USA
Division of Infectious Diseases, Department of Medicine, Vanderbilt University Medical Center, Nashville, Tennessee, USA
Department of Pathology, Immunology and Laboratory Medicine, University of Florida College of Medicine, Gainesville, Florida, USA
Department of Biomedical Informatics, Vanderbilt University Medical Center, Nashville, Tennessee, USA
Division of Clinical Pharmacology, Department of Medicine, Vanderbilt University Medical Center, Nashville, Tennessee, USA
Department of Pathology, Microbiology and Immunology, Vanderbilt University Medical Center, Nashville, Tennessee, USA
Telethon Kids Institute, University of Western Australia, Nedlands, Western Australia, AUS
Institute for Immunology and Infectious Diseases, Murdoch University, Murdoch, Western Australia, AUS
Department of Medicine, Austin Health, The University of Melbourne, Heidelberg, Victoria, Australia
Issue Date: 2019
metadata.dc.date: 2019-02-16
Publication information: The Journal of allergy and clinical immunology 2019; 144(1): 183-192
Abstract: Vancomycin is a prevalent cause of the severe hypersensitivity syndrome drug reaction with eosinophilia and systemic symptoms (DRESS) which leads to significant morbidity and mortality and commonly occurs in the setting of combination antibiotic therapy which impacts future treatment choices. Variations in human leukocyte antigen (HLA) class I in particular have been associated with serious T-cell mediated adverse drug reactions which has led to preventive screening strategies for some drugs. To determine if variation in the HLA region is associated with vancomycin-induced DRESS. Probable vancomycin DRESS cases were matched 1:2 with tolerant controls based on sex, race, and age using BioVU, Vanderbilt's deidentified electronic health record database. Associations between DRESS and carriage of HLA class I and II alleles were assessed by conditional logistic regression. An extended sample set from BioVU was utilized to conduct a time-to-event analysis of those exposed to vancomycin with and without the identified HLA risk allele. Twenty-three individuals met inclusion criteria for vancomycin-associated DRESS. 19/23 (82.6%) cases carried HLA-A*32:01 compared to 0/46 (0%) of the matched vancomycin tolerant controls (p=1x10-8) and 6.3% of the BioVU population (n=54,249) (p=2x10-16). Time-to-event analysis of DRESS development during vancomycin treatment among the HLA-A*32:01 positive group indicated that 19.2% developed DRESS and did so within four weeks. HLA-A*32:01 is strongly associated with vancomycin DRESS in a population of predominantly European ancestry. HLA-A*32:01 testing could improve antibiotic safety, help implicate vancomycin as the causal drug and preserve future treatment options with co-administered antibiotics.
URI: http://ahro.austin.org.au/austinjspui/handle/1/20303
DOI: 10.1016/j.jaci.2019.01.045
ORCID: 0000-0002-5111-6367
PubMed URL: 30776417
Type: Journal Article
Subjects: T-cell hypersensitivity
antibiotic allergy
delayed hypersensitivity
drug reaction with eosinophilia and systemic symptoms
human leukocyte antigen
vancomycin
Appears in Collections:Journal articles

Show full item record

Page view(s)

2
checked on Nov 28, 2022

Google ScholarTM

Check


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.